Michigan, 2013

Flooding in Michigan, April 17 to 23, 2013

April 17 to 23, 2013 · NWS GRR · 23 events in 23 counties and zones

Record flooding occurred during the month of April and record crests occurred on the lower portions of the Grand River at Ionia, Lowell, Ada, Comstock Park, and Grand Rapids, Michigan. Due to the severity of the flooding, Michigan’s Governor Rick Snyder declared a state of disaster for 19 counties and two cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Record flooding occurred during the month of April and record crests occurred on the lower portions of the Grand River at Ionia, Lowell, Ada, Comstock Park, and Grand Rapids, Michigan. Due to the severity of the flooding, Michigan’s Governor Rick Snyder declared a state of disaster for 19 counties and two cities.

The two cities declared in the disaster were Grand Rapids and Ionia. The counties included in the disaster declaration included Barry, Gratiot, Ionia, Kent, Mecosta, Muskegon, Newaygo, Osceola and Ottawa. Hundreds of homes were flooded, over 300 roads closed, and preliminary flood damage estimates were in excess of 32 million dollars.

On a positive note, no lives were lost during this record flooding.

Parts of West Michigan experienced flooding rainfall from the afternoon of April 17th through the day on April 18th. Most areas saw between 2 to 4 inches of rainfall. Some local areas near Holland and Grand Rapids saw around 5 inches of rainfall. All of this rainfall fell on top of already fully saturated soil from big rains that came during early to mid April.

The flooding in many areas lingered through the weekend of April 20th and 21st into the following week. In downtown Grand Rapids flooding problems did not reach their peak until April 22nd, when the Grand River in Grand Rapids crested at 21.85 feet, causing significant flooding damage to numerous businesses and homes near the river.

Record stages were set at 5 River Forecast Points:

The Grand River at Ionia, Michigan, set a new crest stage record of 24.69 feet; the old record was 24.30 feet set back in 1948. This also set a flow/discharge record at 25,100 cubic feet per second (cfs).

The Grand River at Lowell, Michigan, set a new crest stage record of 19.02 feet; the old record was 19.00 feet set back in 1948.

The Grand River at Ada, Michigan, set a new crest stage record of 22.94 feet; the old |record was 21.60 feet set back in 1986.

The Grand River at Grand Rapids, Michigan, set a new crest stage record of 21.85 feet; the old record was 19.64 feet set back in 1985. However, this was only the fifth highest flow/discharge at 35,100 cfs.

The Grand River at Comstock Park, Michigan, set a new crest stage record of 17.80 feet; the old record was 17.75 feet set back in 1948.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 17, 2:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 17, 2:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT WED APR 17 2013

.SYNOPSIS...
ISSUED AT 349 PM EDT WED APR 17 2013

THE WARM FRONT WILL PUSH NORTH ACROSS SOUTHWEST LOWER MICHIGAN
TONIGHT BRINGING SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA. AS
THE COLD FRONT PUSHES TOWARD LOWER MICHIGAN THURSDAY SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY WITH THE THREAT OF
ISOLATED SEVERE STORMS NEAR AND SOUTH OF INTERSTATE 94 IN THE
AFTERNOON AND EARLY EVENING. AS THE COLD FRONT MOVES THROUGH WITH
A SURFACE WAVE ON IT THURSDAY EVENING EXPECT VERY HEAVY RAINFALL
WITH THE THUNDERSTORMS. SOME FLOODING IS POSSIBLE.

BEHIND THE COLD FRONT FRIDAY TEMPERATURES WILL HOLD STEADY OR FALL
CHANGING RAIN SHOWERS TO SNOW SHOWERS BY EVENING. SNOW SHOWERS
WILL END BY SATURDAY MORNING. EXPECT COOLER WEATHER OVER THE
WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 349 PM EDT WED APR 17 2013

THE MAIN ISSUES ARE THE THREAT OF THUNDERSTORMS AND HEAVY RAINFALL.
TIMING OF THE SEVERE STORMS IS ONE OF PRIMARY ISSUES AS IS THE
TIMING OF THE HEAVIEST RAINFALL.

THE AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHWEST
MICHIGAN IS ASSOCIATED WITH THE WARM FRONT PUSHING NORTH THROUGH
THE AREA. AS THE WARM FRONT MOVES NORTHWARD OVERNIGHT SO WILL THE
AREA OF CONVECTION'S ASSOCIATED WITH IT. THE LOW LEVEL JET AND
GREATEST ELEVATED CAPE (INSATIABILITY) COMES IN AFTER MIDNIGHT. WITH
THE CAPE ELEVATED BY A STRONG FRONTAL INVERSION I DO NOT SEE MUCH
OF A SEVERE WEATHER THREAT. BY THEN I EXPECT MOST OF THE STORMS
TO BE NEAR AND NORTH OF INTERSTATE 96. THE NORTHWEST CWA COULD SEE
AROUND AN INCH OF RAIN OVERNIGHT. THAT IS WHERE RAINFALL SHOULD BE
HEAVIEST OVERNIGHT.

THE PHASING OF THE NORTHERN AND STREAM WAVE WITH THE SOUTHERN
STREAM SYSTEM THURSDAY AFTERNOON IS WHEN THE STORM SHOULD
STRENGTHEN SIGNIFICANTLY. THIS WILL LEAD TO VERY STRONG SYNOPTIC
SCALE WINDS... IF THERE WERE ENOUGH SUNSHINE WE WOULD NEED A WIND
ADVISORY AS THERE IS 50 KNOTS BELOW 1000 FT IN THE BUFKIT PROFILES
THURSDAY AFTERNOON. GIVEN THE RISK OF FLOODING AND SEVERE STORMS I
DECIDED TO HOLD OFF ON THE WIND ADVISORY AT THIS POINT.

AS FOR THE SEVERS STORM THREAT... WITH THE FRONT TO OUR WEST AND
LOW LEVEL JET WEST OF AREA INTO THE LATE AFTERNOON IT MEANS
SOUTHWEST MICHIGAN WILL BE IN THE WARM SECTOR OF THE STORM. THE
SOUTHEAST CWA WILL SEE THE MOST SUNSHINE AND HAVE THE GREATEST INSTABILITY.
A 60 KNOT LOW LEVEL JET DEVELOPS OVER SOUTHWEST MICHIGAN THURSDAY
AFTERNOON AND STRENGTHENS TO 70 KNOTS OVER LAKE HURON BY EARLY
FRIDAY MORNING. I WOULD EXPECT THE GREATEST THREAT FOR SEVERE
STORMS WILL BE SO OF A LINE FROM AZO TO LANSING AFTER 3 PM.

THE HEAVIEST RAINFALL WILL BE WITH WAVE ON THE SLOW MOVING COLD
FRONT THURSDAY EVENING. IT THEN WE SHOULD EXPECT 1 TO 2 INCHES OF
RAIN FROM TRAINING THUNDERSTORMS. THIS ACTIVITY WILL SLOWLY MOVE
EAST OVERNIGHT EXITING THE CWA AFTER MIDNIGHT.

BEHIND THIS VERY STRONG WINDS ARE EXPECTED WE MAY WELL NEED HIGH
WIND ADVISORY OR POSSIBLY EVEN A WARNING AS GUSTS TO AT LEAST 50
KNOTS ARE POSSIBLE FRIDAY DURING THE DAY. COLDER AIR COMES IN WITH
DEEP ENOUGH MOISTURE FOR SHOWERS SO EXPECT MORE RAINFALL FRIDAY
BUT THIS SHOULD BE LIGHT COMPARED TO THURSDAY AND THURSDAY NIGHT.
BY LATE FRIDAY AFTERNOON IT SHOULD BE COLD ENOUGH TO CHANGE THE
RAIN TO SNOW SHOWERS BUT DO NOT EXPECT MUCH ACCUMULATION AS AIR
TEMPERATURES WILL MOSTLY BE ABOVE FREEZING.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 349 PM EDT WED APR 17 2013

THE LONG TERM SHOULD BE MUCH MORE QUIET THAN THE SHORT TERM.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. SATURDAY
WILL BE THE COLDEST DAY WITH HIGHS IN THE UPPER 30S/MID 40S. DRY WX
IS EXPECTED OVER THE WEEKEND WITH SOME SUNSHINE DUE TO HIGH PRESSURE
OVER THE GREAT LAKES.

CLOUDS WILL BE ON THE INCREASE SUNDAY NIGHT WITH SHOWERS POSSIBLE
MONDAY AS A COLD FRONT MOVES TOWARD THE CWA. BOTH THE GFS AND ECMWF
DEVELOP WAVES ON THE FRONT WHICH RESULT IN RAIN MOVING INTO THE CWA.
HOWEVER GFS IS ABOUT A DAY QUICKER IN MOVING THE RAIN INTO LOWER
MICHIGAN. CONFIDENCE ISN/T HIGH REGARDING THE TIMING OF THE RAIN.
WHAT SEEMS MORE CLEAR THOUGH IS THAT THE RAIN WILL TAKE A WHILE TO
MOVE THROUGH...AS IS FREQUENTLY THE CASE WHEN LOW PRESSURE MOVES
ALONG A FRONTAL BOUNDARY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 144 PM EDT WED APR 17 2013

SHOWERS AND STORMS WILL MOVE INTO LOWER MICHIGAN THIS AFTERNOON.
THE TAF SITES THAT SEE THE MOST IMPACT WILL BE KMKG/KGRR. VSBYS
MAY FALL TO LESS THAN 2SM TSRA AT THOSE SITES WITH KMKG SEEING THE
LOWEST CIGS/VSBYS. STEADY RAIN/STORMS WILL PUSH NWD OVERNIGHT AS A
WARM FRONT MOVES NORTH THROUGH THE REGION.

&&

.MARINE...
ISSUED AT 349 PM EDT WED APR 17 2013

A SMALL CRAFT ADVISORY IS LIKELY FOR THURSDAY THEN A GALE WARNING
MAY BE NEEDED FOR FRIDAY.

&&

.HYDROLOGY...
ISSUED AT 349 PM EDT WED APR 17 2013

THE THREAT FOR SIGNIFICANT FLOODING REMAINS. THE HEAVIEST RAINFALL
IS EXPECTED TO BE LATE THURSDAY AFTERNOON INTO THURSDAY EVENING
WHEN 1 TO 2 INCHES OF RAIN IS EXPECTED. GIVEN MANY RIVERS ARE HIGH
ALREADY... AND THE GROUND IS SATURATED... THIS SORT OF RAINFALL
WOULD CAUSE SIGNIFICANT FLOODING PROBLEMS. SO THE FLOOD WATCH IS
CONTINUED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY MORNING
     FOR MIZ037>040-043>046-050>052-056>059-064>067-071>074.

LM...NONE.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...93
AVIATION...93
HYDROLOGY...WDM
MARINE...WDM
Hazardous weather outlook, Apr 17, 3:26 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT WED APR 17 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-182030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
426 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED STORM MAY HAVE
LOCALLY DAMAGING WINDS INTO LATE THIS EVENING. THE LOCALLY HEAVY
RAIN MAY RESULT IN URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THURSDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STRONGEST STORMS ARE
EXPECTED TO BE NEAR AND SOUTH OF INTESTATE 94 DURING THE AFTERNOON
INTO THE EARLY EVENING.

HEAVY RAINS THURSDAY AND THURSDAY NIGHT COULD BRING MORE FLOODING
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR THURSDAY NIGHT.

LMZ844>849-182030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
426 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT SOME MAY HAVE
FREQUENT CLOUD TO WATER LIGHTNING... GUSTY WINDS THAT WILL
INCREASE WAVE HEIGHTS AND VERY RAIN SIGNIFICANTLY LOWER
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL INCREASE TO GALE FORCE THURSDAY CONTINUE THROUGH
FRIDAY. THIS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR THURSDAY NIGHT.

WDM

In the hours before

Special weather statement, Apr 17, 2:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EDT WED APR 17 2013

MIZ050>052-056>059-064>067-071>074-172115-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-KENT-MONTCALM-MUSKEGON-OTTAWA-VAN BUREN-
326 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS DEVELOPING FROM NEAR SOUTH HAVEN TO BATTLE
CREEK.  ADDITIONAL STRONG STORMS WERE OVER CENTRAL LAKE MICHIGAN
WEST OF  HOLLAND.   THESE STORMS MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  HOLLAND AND GRAND RAPIDS BY 330 PM EDT...
  MUSKEGON BY 350 PM EDT...
  LANSING BY 420 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4207 8622 4224 8623 4225 8637 4258 8623
      4297 8623 4347 8646 4347 8604 4329 8602
      4326 8531 4329 8531 4330 8556 4347 8556
      4347 8437 4278 8436 4278 8415 4208 8412
TIME...MOT...LOC 1922Z 244DEG 36KT 4264 8586

MJS
Local storm report, Apr 17, 2:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
339 PM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             PLAINWELL               42.44N 85.64W
04/17/2013  E0.25 INCH       ALLEGAN            MI   PUBLIC

&&
Special weather statement, Apr 17, 3:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EDT WED APR 17 2013

MIZ051-052-058-059-065>067-172115-
BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-MONTCALM-
418 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST
AT 50 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KENT CORNERS AND FERGUSON CORNERS BY 430 PM EDT...
  PORTLAND AND FROST CORNERS BY 435 PM EDT...
  ST. JOHNS BY 455 PM EDT...
  ELSIE AND ASHLEY BY 510 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4245 8530 4301 8531 4328 8437 4253 8435
TIME...MOT...LOC 2017Z 233DEG 45KT 4274 8515

93
Special weather statement, Apr 17, 3:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
424 PM EDT WED APR 17 2013

MIZ056-057-064-172130-
ALLEGAN-KENT-OTTAWA-
424 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF GRAND RAPIDS...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HOPKINS...            DRENTHE...            BURNIPS...
  JAMESTOWN...          HUDSONVILLE...        MOLINE...
  DORR...               JENISON...            BYRON CENTER...
  CUTLERVILLE...        GRANDVILLE...         WYOMING...
  DUTTON...             WALKER...             KENTWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4328 8561 4312 8533 4252 8584 4264 8611
TIME...MOT...LOC 2024Z 221DEG 38KT 4266 8593

93
Local storm report, Apr 17, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 PM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SUNFIELD                42.76N 84.99W
04/17/2013  E0.25 INCH       EATON              MI   TRAINED SPOTTER

&&

TJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Kent

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Kent County, Byron Center to Browne Center
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
42.820, -85.730

Heavy rain caused significant flooding on rivers and streams across Kent county. Kent County authorities estimated that flooding caused an estimated $10.6 million in damage, not including the City of Grand Rapids. Including the city of Grand Rapids flood damage estimated reach 20 million with significant flooding occurring to numerous homes and businesses.

Kent County Emergency Management supervisors released the latest numbers Thursday, May 16, based on a damage assessment team evaluation. Flood waters in Kent County began to cause damage on April 18 when local creeks, including Buck Creek, began to overflow in parts of Wyoming, Grandville and elsewhere.

In downtown Grand Rapids, the problem reached its worst point when the Grand River crested at 21.85 feet on April 22.

Flood, Allegan

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Allegan County, Glenn to Plainwell
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
42.520, -86.220

Heavy rain caused significant flooding on rivers and streams across Allegan county.

Flood, Barry

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Barry County, Middleville to Doster
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
42.720, -85.470

Significant flooding occurred on rivers and streams across Barry county due to heavy rainfall and antecedent high river levels and saturated grounds.

Flood, Calhoun

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Calhoun County, Bedford to Athens
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
42.400, -85.230

Significant flooding occurred on rivers and streams across Calhoun county due to heavy rainfall and antecedent high river levels and saturated grounds.

Flood, Clare

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Clare County, Leota to Temple
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
44.130, -84.880

Significant flooding occurred on rivers and streams across Clare county.

Flood, Clinton

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Clinton County, Matherton to Eagle
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
43.070, -84.850

Significant flooding occurred on rivers and streams across Clinton county.

Flood, Eaton

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Eaton County, Woodbury to Bellevue
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
42.770, -85.070

Heavy rainfall caused significant flooding on rivers and streams across Eaton county.

Flood, Gratiot

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Gratiot County, Riverdale to New Haven Center
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.380, -84.850

Heavy rainfall caused significant flooding on rivers and streams across Gratiot county.

Flood, Ingham

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Ingham County, Lansing to Onondaga
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
42.730, -84.530

Heavy rainfall caused significant flooding on rivers and streams across Ingham county.

Flood, Ionia

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Ionia County, Belding to Campbell Corners
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
43.100, -85.230

Heavy rainfall caused significant flooding on rivers and streams across Ionia county.

Flood, Isabella

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Isabella County, Brinton to Blanchard
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.770, -85.000

Heavy rainfall caused significant flooding on rivers and streams across Isabella county.

Flood, Jackson

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Jackson County, Springport to Pulaski
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
42.380, -84.680

Heavy rainfall caused significant flooding on rivers and streams across Jackson county.

Flood, Kalamazoo

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Kalamazoo County, Alamo to Schoolcraft
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
42.370, -85.700

Heavy rainfall caused significant flooding on rivers and streams across Kalamazoo county.

Flood, Lake

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Lake County, Irons to Baldwin
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
44.130, -85.920

Significant flooding occurred on rivers and streams across Lake county due to significant rainfall from early to mid April.

Flood, Mason

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Mason County, Freesoil to Ludington
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
44.100, -86.220

Significant flooding occurred on rivers and streams across Mason county due to significant rainfall from early to mid April.

Flood, Mecosta

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Mecosta County, Paris to Morley
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.770, -85.500

Significant flooding occurred on rivers and streams across Mecosta county due to significant rainfall from early to mid April.

Flood, Montcalm

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Montcalm County, Howard City to Greenville Arpt
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.400, -85.470

Heavy rain caused significant flooding on rivers and streams across Montcalm county.

Flood, Muskegon

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Muskegon County, Whitehall to Norton Shrs
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
43.400, -86.350

Heavy rain caused significant flooding on rivers and streams across Muskegon county.

Flood, Newaygo

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Newaygo County, Volney to Bridgeton
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
43.700, -86.020

Heavy rain caused significant flooding on rivers and streams across Newaygo county.

Flood, Oceana

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Oceana County, Pentwater to Stony Lake
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.780, -86.430

Heavy rain caused significant flooding on rivers and streams across Newaygo county.

Flood, Osceola

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Osceola County, Tustin to Reed City
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
44.100, -85.450

Heavy rain caused significant flooding on rivers and streams across Osceola county.

Flood, Ottawa

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Ottawa County, Ferrysburg to Holland Tulip Arpt
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
43.080, -86.220

Significant flooding occurred on rivers and streams across Ottawa county due to heavy rainfall from early to mid April.

Flood, Van Buren

When
April 17, 4:00 PM EST to April 23, 12:00 PM EST
Where
Van Buren County, South Haven to 3 mi S of Covert
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
42.400, -86.270

Significant flooding occurred on rivers and streams across Van Buren county due to heavy rainfall from early to mid April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443961, 443962, 443963, 443964, 443965, 443966, 443967, 443968, 443969, 443970, 443971, 443972, 443973, 443974, 443975, 443976, 443977, 443978, 443979, 443980, 443981, 443982, 443983.